Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 239, NWS Morristown, TN

August 29, 2004Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 29, 2004, 6:54 PM EDT for Knox County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 6:54 PM EDT (22:54 UTC)
Expired
Aug 29, 2004, 7:45 PM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Knox County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 292254
SVRMRX
TNC093-292345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
654 PM EDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN EAST TENNESSEE

* UNTIL 745 PM EDT

* AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MASCOT...OR 9 MILES NORTHEAST OF
  KNOXVILLE...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHEAST OF LAKE FOREST AROUND 705 PM EDT
  KIMBERLIN HEIGHTS AROUND 745 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3619 8395 3601 8413 3584 8386 3597 8364
      3617 8372

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:05 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 29, 3:05 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT SUN AUG 29 2004

.SHORT TERM (TONIGHT AND MONDAY)...NUMEROUS TO SCATTERED
THUNDERSTORMS WILL CONTINUE TO TRACK ACROSS THE MRX CWA THIS EVENING
AHEAD OF A COLD FRONT. THE FRONT WILL SLOWLY SLIDE INTO THE AREA
DURING THE OVERNIGHT HOURS. ENOUGH MOISTURE AND DYNAMICS WILL REMAIN
OVER THE REGION FOR CONTINUED CONVECTION FOR MUCH OF THE NIGHT.
ADDITIONALLY...THE CONVECTIVE POTENTIAL WILL BE INCREASED TONIGHT
OVER OUR FAR NORTHEAST ZONES AS SOME ADDITIONALLY MOISTURE IS
WRAPPED AROUND INTO THE AREA AS GASTON LIFTS NORTHWARD. OTHERWISE...
PRECIP WILL LINGER ACROSS THE AREA INTO MONDAY AS THE FRONT AND THE
REMNANTS OF GASTON SLOWLY WEAKEN AND EXIT THE REGION. A DRY AND MORE
STABLE AIR MASS WILL BEGIN TO MOVE IN BEHIND THE FRONT BY MID DAY
MONDAY...ALLOWING PRECIP CHANCES TO SLOWLY DIMINISH.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...HIGH PRESSURE WILL BUILD
ACROSS THE OHIO RIVER VALLEY ON TUESDAY AND WEDNESDAY...BRINGING DRY
AND MILD WEATHER ACROSS MOST OF THE FORECAST AREA. HOWEVER...WILL
MENTION A SLIGHT CHANCE FOR CONVECTION ACROSS THE MOUNTAINS AS GFS
MODEL INDICATES SOME LINGERING MOISTURE OVER THE CAROLINAS. WIND
FLOW ACROSS THE FORECAST AREA BECOMES MORE SOUTHERLY ON THURSDAY...
BRINGING INCREASING MOISTURE LEVELS AND TYPICAL SUMMER CONDITIONS
WITH ISOLATED DIURNAL CONVECTION EACH DAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   69  85  66  86 /  60  20  20  10
KNOXVILLE, TN     67  83  66  84 /  60  20  30  10
TRI-CITIES, TN    65  80  63  82 /  60  40  40  10
OAK RIDGE, TN     67  81  65  84 /  60  20  20  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DMG
Hazardous weather outlook, Aug 29, 5:08 AM EDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
508 AM EDT SUN AUG 29 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-301000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
508 AM EDT (408 AM CDT) SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE REGION.  THESE STORMS WILL BE CAPABLE
OF PRODUCING TORRENTIAL RAINS...GUSTY WINDS...AND FREQUENT LIGHTNING.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

A COLD FRONT WILL MOVE ACROSS THE REGION MONDAY PRODUCING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS...HOWEVER NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:28 PM EDTSevere Thunderstorm WarningMRXBlount47 min
Aug 28, 11:16 PM EDTFlash Flood WarningMRXMonroe119 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.